Skip to main content
    • Aa
    • Aa

Local behaviour of the Chebyshev theorem in models of I0

  • undefined Paola D'Aquino (a1)

Let I0 denote the fragment of Peano arithmetic where induction is restricted only to bounded formulas (⊿0-formulas), i.e. formulas where all the quantifiers are bounded. We will examine the behaviour in I0 of Chebyshev's classical result on the distribution of primes. Chebyshev showed that each of the following functions on N is bounded by a polynomial in each of the others:

In his proof he used, as auxiliaries, factorials and binomial coefficients.

When we work in a weak system like I0 we have to deal with two problems:

(i) There is not an immediate meaning for symbols like xy, Πpxp, and x!.

(ii) Some basic functions like exponentiation, factorial, and product of primes up to a certain element, are in general only partially definable.

The first problem is equivalent to finding ⊿0-formulas representing the relations z = xy, y = Πpxp, and y = x!. While we can easily express that y is the product of all primes less than or equal to x in a ⊿0-way, it requires a subtle argument to define z = xy by a ⊿0-formula. The most natural way of expressing it is via the formalization of the Chinese remainder theorem coding the recursion procedure used in the definition of xy. But this can be expressed only via a Σ1-formula. ⊿0-definitions of exponentiation were given by Paris and Bennett (see [GD] and [B]), and all sensible definitions of this type are equivalent (see Remark 1). Later we will examine properties of such a definition E0(x, y, z). The ⊿00-definition of y = Πpxp is much more straightforward, since both the relation of being a prime and the divisibility relation are ⊿0-definable. We will give an explicit definition of it and denote it by Ψ(x, y). In this way, by a ⊿0-induction, we will be able to prove the uniqueness of the elements y and z satisfying Ψ(x, y) and E0(x, y, z), respectively.

Hide All
[B]Bennett J. H., On spectra, Ph.D. thesis, Princeton University, Princeton, New Jersey, 1962.
[GD]Gaifman H. and Dimitracopoulos C., Fragments of Peano's arithmetic and the MRDP theorem, Logic and algorithmic, Monographies de L'Enseignement Mathématique, no. 30, Université de Genève, Genève, 1982, pp. 187206.
[HW]Hardy G. H. and Wright E. M., An introduction to the theory of numbers, 3rd ed., Oxford University Press, Oxford, 1954.
[P]Parikh R., Existence and feasibility in arithmetic, this Journal, vol. 36 (1971), pp. 494508.
[PW1]Paris J. and Wilkie A., On the scheme of induction for bounded arithmetic formulas, Annals of Pure and Applied Logic, vol. 35 (1987), pp. 261302.
[PW2]Paris J. and Wilkie A., Counting problems in bounded arithmetic, Methods in mathematical logic (proceedings of the sixth Latin American symposium on mathematical logic, Caracas, 1983), Lecture Notes in Mathematics, vol. 1130, Springer-Verlag, Berlin, 1985, pp. 317340.
[PWW]Paris J., Wilkie A. and Woods A., Provability of the pigeonhole principle and the existence of infinitely many primes, this Journal, vol. 53 (1988), pp. 12351244.
[W]Woods A., Some problems in logic and number theory and their connections, Ph.D. thesis, University of Manchester, Manchester, 1981.
Recommend this journal

Email your librarian or administrator to recommend adding this journal to your organisation's collection.

The Journal of Symbolic Logic
  • ISSN: 0022-4812
  • EISSN: 1943-5886
  • URL: /core/journals/journal-of-symbolic-logic
Please enter your name
Please enter a valid email address
Who would you like to send this to? *


Full text views

Total number of HTML views: 0
Total number of PDF views: 1 *
Loading metrics...

Abstract views

Total abstract views: 73 *
Loading metrics...

* Views captured on Cambridge Core between September 2016 - 21st October 2017. This data will be updated every 24 hours.